When I started treatment my platelets were at 64,000. I start week 10 tomorrow and they were 31,000 last week. I do have cirrhosis which causes my platelets to run low. However, since I have compensated cirrhosis my liver is functioning normally. I would look into changing doctors. You should go to a hepatologist if possible while you are being treated. They are more familiar with treatment and the side effects. I know there are several others who have started treatment with platelet counts lower than yours. Good luck!
Thanks for your response. I can't seem to find a "hepatologist" in network, but I found a liver center. I am waiting for a nurse to call me so I can ask some more questions to see if this is the right place. I am anxious to start treatment and start a new healthy phase of my life.
Yes change doctors. 119,000 is plenty of platelets. This doctor is not well informed about hepatitis so treating with them could be a waste of your time, money and effort as it is common to see platelet count drop during treatment. He would probably stop your treatment even though you were having a normal response to treatment. You don't want to have to retreat because of your doctor's ignorance. Lower platelet counts is a side effect of peg-interferon. How far your platelet count will drop is unpredictable. It is safe to have it go down to about 20,000.
Only a doctor can know for sure but it is possible it is related to your pregnancy.
"A Low Platelet Count in Pregnancy
Thrombocytopenia is the second-most common type of blood disorder in pregnancy, according to Capt. Jeffrey Levy, a doctor of osteopathic medicine at DeWitt Army Community Hospital, in a 2002 Journal of the American Board of Family Medicine article. Thrombocytopenia is a condition in which platelet levels in the blood are lower than normal. Platelets help blood clot. Severe thrombocytopenia can cause bleeding problems at the time of delivery.
Physiologic thrombocytopenia is the normal drop in platelets of around 10 percent in pregnancy, according to the Platelet Disorder Support Association. Other causes include gestational thrombocytopenia, caused by increased destruction of platelets. Gestational thrombocytopenia affects 5 to 8 percent of pregnancies, adds the PDSA. Gestational thrombocytopenia normally occurs in the second or third trimester, generally causes no symptoms and doesn't affect mother or baby."
Good luck to you.
My husband's Dr. works at a teaching hospital that does a lot of trials and he is a well known and a very competent Dr. in this field. He is allowing my husband to start with platelets in the 50's. He wouldn't have started him if they were below 50,000 though. Your 119,000 platelets would be phenomenal for us. 80,000 is the highest we have seen in the last 7 years and my husband has been through TX 3 times prior to this. Your liver center sounds like a good idea because over-reactions could lead to trouble for your TX.
Find a new doctor. If he doesn't understand platelets he's not going to understand rescue drugs or much else. Sounds like he hasn't ever treated a person with hepatitis before. Good luck
Just to add to the good advice above ;;it is important to be treated by someone that is very educated about the protocols of these new meds. Possibly it will be hard to find someone that has much clinical experience(unless they were involved in trials)...however at the very least they need to be very up to date on the regime and dosing..
thank you all for your responses. I thought I was going to have a nervous breakdown when he told me he was afraid to treat me. I thought I was just being hormonal due to the miscarriage. I am going to proceed with a new doctor. Hopefully by the end of October, I will be starting treatment. This center can get me in in a week or two. :)